Beware: Drug Induced PMS Makes Me a Grumpy Old Woman

It’s NOT because I’m a woman! (This disclaimer is for all the men reading this) It’s because of the cancer, 3 surgeries, recovery and 5 to 10 years of daily treatment of Tamoxifen. I have to keep telling myself these are simply hormonal pills as if I was taking the contreception one as I did for almost 10 years a long time ago.

I have had terrible mood swings. Which means I can go from sad, to irritated by the tiniest thing, to really rageful within minutes, crying for no reason seems to be my lastest thing. (I’m guessing, because hormone swings have never been part of my monthly cycle before). (Some might say worse than what most women experience) I’m also having anxiety, which is a new experience for me! I couldn’t decide if it was because I wasn’t getting any sleep, from constant pain, the volcanic hot flashes or perhaps a hormonal change from the ugly, nasty, crappy cancer.

All very frustrating, as I don’t want to feel this way, have lots to look forward to and am lucky to have lovely friends and family so am struggling with my recent moods. I am hoping tamoxifen is the culprit and I’m not just slowly going mad! Day to day is sometimes a struggle, has anyone else had this experience?

I am also afraid I have been alienating myself from my loved ones, and hate the way the drugs are making/made me feel ever since I started taking them. My precious husband just keeps sticking with me, assuring me of his love no matter what (thank the Lord).

After opening up to my doctor, I’m told this is normal. And every single woman I talked to was having the same issue! Great! At least I’m not alone and losing my delightful personality! 🙂

I feel we can blame the drugs or it might just be struggling with the fear of cancer returning. That is where I am at. I feel like all my friends are busy enjoying themselves having a life with new or old partners, etc. (sex life! God whats that!!) I feel like I’m on a bubble on the outside looking in. I think its just the stress of everything.

It’s a journey that is not very pleasant with many different side affects. PTSD is not uncommon among cancer patients. I wouldn’t go so far as diagnose myself with that. I was reassured, by others, that things would get better in time. I do feel I need to wear a big, bright, flashing sign around my neck warning people: “This isn’t who I am. It’s only temporary. Please forgive me!”

One woman told me her son made a sign, which he hung on the front door: “Beware woman in drug induced PMS…makes her a Grumpy Old Woman.” She did not take that very well, at all!

So, if I bite your head off or show annoyance, please bear with me and remember…it’s the ugly, nasty, crappy cancer and the treatment that’s screwing with my body and mind. I’m trying to be cautiously aware of my snippiness. Crappy cancer, I hate you for doing this to me!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s